[Skip to Content]
[Skip to Content Landing]
Article
July 1986

Isotretinoin and Staphylococcus aureus InfectionA Possible Association

Author Affiliations

From the Department of Medicine, Duke University Medical Center, Durham, NC. Dr Graham is now a fellow with the Mayo Clinic, Rochester, Minn.

Arch Dermatol. 1986;122(7):815-817. doi:10.1001/archderm.1986.01660190093024
Abstract

† The use of isotretinoin (13-cis-retinoic acid) in the treatment of numerous dermatologic disorders, as well as the side effects encountered with use of the drug, have increased remarkably since its release. We encountered a case of Staphylococcus aureus endocarditis in a patient with chronic stable aortic insufficiency undergoing therapy with isotretinoin for extensive actinic keratoses. Although significant dysfunction of the immune system has not been demonstrated with isotretinoin, nasal colonization with S aureus has been shown to occur. Changes in skin fragility caused by the drug may provide a portal of entry for the organism. Physicians should be alert for this potential complication in patients with an underlying cardiac valvular lesion; antibiotic prophylaxis may be indicated in this group during isotretinoin therapy.

(Arch Dermatol 1986;122:815-817)

×